A 37-year-old woman who had previously been diagnosed with idiopathic chronic intestinal pseudo-obstruction (CIPO) at another hospital was admitted to our institution with severe abdominal pain. She had a history of several abdominal surgeries to treat ileus at the previous hospital, and contrast-enhanced computed tomography on admission revealed subileus without any apparent causes of obstruction. Total parenteral nutrition, a gastrointestinal prokinetic agent, and opiates reduced persistent pain;however, breakthrough pain continued. A neurologist at our hospital suggested autoimmune autonomic ganglionopathy (AAG) as a potential cause of CIPO. The patient was diagnosed with suspected AAG on the basis of seropositive results for anti-ganglionic acetylcholine receptor antibody. Intravenous immunoglobulin administration and plasma exchange were performed in combination with immunosuppressive drugs;however, her symptoms barely improved. Although percutaneous endoscopic gastrostomy and enterostomy were subsequently performed to reduce internal intestinal pressure, her pain relief was insufficient.
A 70-year-old man was referred to our hospital because of elevated CA19-9. Magnetic resonance imaging revealed a jejunal tumor having duct and retention cyst-like structures, which suggested ectopic pancreatic cancer. We resected that part of the jejunum and the lymph nodes around the tumor. Pathological examination revealed an adenocarcinoma originating from a Heinrich type I ectopic pancreas in the jejunum. Adjuvant chemotherapy with gemcitabine was performed for half a year. After 8 months, CA19-9 remained elevated, and liver metastasis occurred. We began treatment with tegafur/gimeracil/oteracil potassium (S-1) and particle beam therapy. After 7 months, CA19-9 was normal, and the patient has remained in partial remission with S-1 treatment. Ectopic pancreas tissues typically occur in the stomach and duodenum and rarely become cancerous. Here, we report the features of a rare and illustrative case of jejunal ectopic pancreatic cancer.
An 82-year-old woman presented with hematochezia and was diagnosed with resectable colon cancer. Laboratory analysis revealed prolonged activated partial thromboplastin time and false-positive reactions in serological tests for syphilis; results that were subsequently found to be caused by the presence of antiphospholipid antibody. Because she had no history of thrombotic events or pregnancy morbidity, she was considered to be an asymptomatic antiphospholipid antibody carrier (aaPL carrier). Throughout the perioperative period, anticoagulation was performed without complications, including thrombosis. aaPL carriers are not uncommon in clinical practice, and the attending gastroenterologist should assess the risk of future thrombotic events and the most effective means of preventing thrombosis. However, there are few evidence-based recommendations for primary thrombosis prevention in aaPL carriers over the long-term and in high-risk periods, such as the perioperative period. Here, we discuss aaPL carrier management with a focus on the perioperative period together with a review of the literature.
A 52-year-old male visited a local clinic with a subjective complaint of pain in the left side of his abdomen. Abdominal CT revealed the presence of a pancreatic body tumor. On EUS, the tumor presented hypoechoic signals with an obscure boundary, which continued from the pancreatic parenchyma to the inside of the main pancreatic duct. Abdominal contrast CT revealed a hypervascular tumor with densely stained pancreatic parenchyma. ERP findings revealed that main pancreatic duct invasion was suspected based on partial radiolucency in the duct. Distal pancreatectomy was performed, and a definitive diagnosis of pancreatic neuroendocrine tumor (WHO class G1) was made histopathologically.
A 45-year-old female who complained of high fever and jaundice was admitted to our hospital for severe liver failure. She had a history of treatment for chronic hepatitis B, which had not been observed for a long time. She was diagnosed with liver failure due to severe hyperthyroidism due to untreated Basedow disease and not due to acute exacerbation of chronic hepatitis B. She was successfully treated with artificial liver adjuvant therapy and total thyroidectomy. Hyperthyroidism should, therefore, be considered as one of the possible causes of acute-on-chronic liver failure.
A 68-year-old woman presented with general malaise. Her vital signs were unstable, and abdominal computed tomography revealed giant (10 cm) splenic artery aneurysm with evidence of rupture. We first occluded the root of the splenic artery using a balloon catheter. Next, we resected the distal pancreas and spleen because of the aneurysm size and destruction of the related vasculature. After surgery, the patient's condition improved, and she was discharged from the hospital on postoperative day 18. Because ruptured giant splenic artery aneurysms are very rare, we report this case with a review of the literature.
A 70-year-old woman who took a dietary supplement, Kin-toki Shoga® made from ginger for peripheral psychroesthesia and numbness, experienced an epigastric sense of incongruity and appetite loss and passed brown urine for 2 months. Although she had stopped taking the supplement, her symptoms had not improved. She was admitted to our hospital because of jaundice and liver dysfunction. After an investigation of causes, she was diagnosed with drug-induced liver injury caused by Kin-toki Shoga®. Liver dysfunction gradually improved with conservative treatment. She was discharged on the 25th day of illness. Liver biopsy findings were compatible with drug-induced liver injury.
In 1998, a 68-year-old woman was diagnosed with rheumatoid arthritis. She was treated with prednisolone, nonsteroidal anti-inflammatory drugs, methotrexate (MTX), and biological drugs. Retroperitoneal lymph node swelling and hepatosplenomegaly appeared but spontaneously disappeared after drug withdrawal. Anorexia and general fatigue occurred in March 2012. She was admitted to our hospital with retroperitoneal, periaortic, and mediastinal lymph node swelling and was found to have multiple liver tumors. Based on the results of aspiration biopsy of a liver tumor, she was diagnosed with malignant lymphoma (Hodgkin lymphoma). She died from liver failure and disseminated intravascular coagulation before chemotherapy. We present this case of MTX-associated lymphoproliferative disorder, which caused formation of a liver tumor.